I am taking Losartan 100mg daily along with Carvedilol 6.25 mg twice a day for high blood pressure. My doctor wants to add a third medication, Metoprolol XL 25 mg daily. Is this safe to combine two Beta Blockers? Will another Beta blocker reduce my heart rate even further?
At a glance
- Taking more than one beta-blocker at a time isn't common.
- Taking carvedilol (Coreg) and metoprolol succinate (Toprol XL) together can lead to increased side effects.
Generally, two medications from the same class are not often prescribed together.
Carvedilol and metoprolol succinate are both beta-blockers that primarily work on the cardiac muscle to reduce heart rate.
Carvedilol is thought to have more alpha-receptor blockade and therefore has a better effect on lowering blood pressure. Both these medications, however, will decrease heart rate and blood pressure.
Taking multiple medications that reduce the heart rate such as two beta-blockers can sometimes result in what is known as heart block.
This can cause an irregular, slow heart rate that can cause lightheadedness, weakness, and palpitations. Discussing with your physician, preferably a cardiologist can ensure that the right medications at the right doses are being used.
Metoprolol Succinate Info
Metoprolol Succinate is a beta-blocker that is considered to be cardioselective (works primarily in the heart).
It works in the cardiac muscle to block the sympathetic effect that increases heart rate.
It also has effect in the vascular smooth muscle to block vasoconstriction and therefore lower blood pressure. Metoprolol is typically used for heart failure, blood pressure, and heart attack.
It is important to understand that there are two salt forms of metoprolol—tartrate, and succinate. Metoprolol tartrate (Lopressor) is the immediate release formulation that is generally taken twice daily.
Metoprolol succinate (Toprol XL) is generally taken once daily, but some cardiologists occasionally prefer twice-daily dosing. It is important to understand the dose, frequency, and formulation of each prescription.
It is possible that metoprolol can cause a reduction in the production of melatonin and therefore lead to sleep disturbances.
Before pointing to the medication as the likely cause, ensure proper sleep hygiene practices are being done per the National Sleep Foundation:
- Avoiding stimulants such as caffeine and nicotine close to bedtime
- Exercising to promote quality sleep (not too close to bedtime)
- Avoiding heavy foods, spicy foods, and carbonated drinks prior to bed
- Ensuring proper exposure to natural light
- Limiting naps to 30 minutes
Another option is to take a melatonin supplement in the evening prior to bedtime. This could enhance your body’s natural melatonin supply and reverse the potential blockade from beta-blockers.